Colorado, 2012

Wildfire in Colorado, November 1 to 9, 2012

November 1 to 9, 2012 · NWS GJT · 1 event in 1 county or zone

The Vallecito wildfire was started by lightning during the late afternoon hours on October 16th. This fire eventually grew to 1500 acres through early November before a late fall snow storm ended the growth of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Vallecito wildfire was started by lightning during the late afternoon hours on October 16th. This fire eventually grew to 1500 acres through early November before a late fall snow storm ended the growth of the fire. This fire was active near and inside the perimeter of the Missionary Ridge wildfire of 2002. Due to snags in this area and steep terrain the fire was not directly attacked. No structures were lost or evacuations needed for this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 9:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 31, 9:27 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1027 PM MDT WED OCT 31 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 242 PM MDT WED OCT 31 2012

THE DRY AND WARM CONDITIONS WILL CONTINUE THROUGH THURSDAY...BUT
WE DO EXPECT TO SEE SOME CHANGES TO THIS PERSISTENT PATTERN. A
WEAKENING SHORTWAVE WILL MOVE ACROSS THE PACIFIC NORTHWEST ON
THU...AND ACROSS THE NORTHERN ROCKIES THU NIGHT. THIS SYSTEM WILL
MOVE THROUGH THE LONG WAVE RIDGE POSITIONED OVER THE CENTRAL
CONUS. THEREFORE IT DOES NOT CARRY MUCH OF A PUNCH...ESPECIALLY
THIS FAR SOUTH. THE TRAILING END OF AN ASSOCIATED COLD FRONT WILL
PASS OVER THE NORTHERN PORTION OF THE FORECAST AREA LATE THU
NIGHT...REACHING TO AROUND THE I-70 CORRIDOR BY DAYBREAK. WHILE
MOST MOISTURE/DYNAMICS REMAIN WELL TO OUR NORTH. THE FAR NORTHERN
MOUNTAINS MAY BE ABLE TO STRAIN OUT A FEW SHOWERS. OTHERWISE
INCREASED CLOUDS WILL BE THE RESULT.

A REPEAT OF MILD TEMPERATURES THIS EVENING AND OVERNIGHT WILL
ALLOW FOR COMFORTABLE HALLOWEEN FUN. THEN HIGHS SHOULD AGAIN BE
QUITE WARM ON THU AS THE FLOW BECOMES SOUTHWEST AND STRENGTHENS
SOMEWHAT DURING THE AFTERNOON. WE DO EXPECT A MODERATE INCREASE IN
THE SURFACE WINDS THU AFTERNOON...MAINLY OVER THE NORTH AND SOME
EXPOSED AREAS OF SOUTHWEST CO. IN SPITE OF THE COLD FRONT...LOWS
THU NIGHT SHOULD GENERALLY BE A LITTLE WARMER...EVEN UP NORTH.
THIS WILL BE DUE TO LESS STABILITY AND THE INCREASED CLOUDS...ALL
RESULTING IN WEAKER INVERSIONS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 242 PM MDT WED OCT 31 2012

THE NOOSE AROUND THE ARCTIC TIGHTENS AS THE ARCTIC OSCILLATION
SHIFTS TO POSITIVE. THIS IS REFLECTED IN THE FRIDAY TROUGH PASSAGE
WITH LESS COLD AIR ALOFT AVAILABLE. THE MODELS CONTINUE TO DIMINISH
THE STRENGTH OF THE FORCING AT THE SURFACE AND ALOFT. FRIDAY MORNING
THE COLD FRONT IS STRETCHED NEAR THE I-70 CORRIDOR THEN IS PROGGED
TO PUSH WEAKLY TO THE SE. THE SOUTHERN ZONES NOW MAY NOT SEE MUCH IF
ANY COOL ADVECTION. SHOWERS TOO WILL BE VERY LIGHT AND LIMITED TO
THE NORTHERN MOUNTAINS.

AFTERNOON TEMPERATURES ON SATURDAY POST-FRONTAL LOOK TO STAY ABOVE
NORMAL...THOUGH THE WEEKEND LOW TEMPERATURES WILL BE CLOSE TO
AVERAGE. NEXT WEEK...FLAT HIGH PRESSURE BUILDS FROM CALIFORNIA INTO
THE GREAT BASIN WHILE THE NORTHERN STREAM REMAINS PROGRESSIVE
THROUGH CANADA. TEMPERATURES STAY WELL ABOVE NORMAL FOR THE WORK
WEEK. THE NEXT PACIFIC TROUGH IS TIMED FOR LATE IN THE NEW WEEK WITH
THE 12Z EC CLOSER TO THE DEEPER GFS. UNTIL THEN...UNUSUALLY DRY
CONDITIONS CONTINUE TO PRODUCE LOVELY FALL DAYS AND ADD CONCERNS
ABOUT OUR CURRENT EXTREME DROUGHT CONDITIONS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1027 PM MDT WED OCT 31 2012

EXPECT VFR CONDITIONS TO CONTINUE UNDER A DRY HIGH PRESSURE RIDGE
THROUGH MIDNIGHT THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...EH
LONG TERM...JOE
AVIATION...NL
Hazardous weather outlook, Oct 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED OCT 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
November 1, 12:00 AM MST to November 9, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

This lightning caused fire started October 16th and persisted through an early November snow storm. The fire grew to approximately 1500 acres, with much of this fire inside the Missionary Ridge wildfire perimeter of 2002. Numerous snags and steep terrain did not allow for a direct attack of the fire, but no structures were lost or evacuations issued by the time the fire was extinguished.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479530.